Cutaneous drug eruptions are one of the most common types of adverse reaction to drug therapy, with an overall incidence rate of 2–3% in hospitalized patients. Almost any medicine can induce skin reactions, and certain drug classes, such as non-steroidal anti-inflammatory drugs (NSAIDs), antibiotics and anti-epileptics have drug eruption rates approaching 1–5%.1
Psoriasis & Drugs
Drug ingestion may result in several different responses:-
- a) Drugs may trigger the condition in a Patient who is genetically predisposed to psoriasis.
- b) Drugs may trigger the condition “de novo”, in a Patient non–predisposed.
- c) Drugs may exacerbate existing psoriatic lesions in a Patient.
- d) Drugs may trigger a psoriatic flare up in “clinically normal” skin in patients with psoriatic 2
In view of their relationship to psoriasis, therapeutic agents may be classified as follows:
(1) Drugs with strong reported case evidence for a causal relationship to psoriasis including lithium, beta blockers, and synthetic antimalarial drugs;
(2) Drugs with a considerable number of studies but insufficient data to support induction or aggravation of the disease;
(3) Drugs occasionally reported to be associated with aggravation or induction. 2.3
Drug-provoked psoriasis can be divided into two categories:-
1] Drug-INDUCED psoriasis – where discontinuation of the causative drug stops the further progression of the disease. This form tends to occur in a “de novo” fashion in patients with no family or previous history of psoriasis. The clinical presentation of these lesions may often mimic the pustular variant of psoriasis, often with no nail involvement or associated arthritis. 2
2] Drug-AGGRAVATED psoriasis – where the disease progresses even after the discontinuation of the offending drug and usually occur in patients with a history of psoriasis or with a genetic predisposition for the disease. Patients can have exacerbation of pre-existing psoriatic lesions or develop new lesions in previously uninvolved skin. Histological examination reveals features that are more characteristicof psoriasis vulgaris. 2
These two reactions are not to be confused with “Psoriasiform drug eruption”. This is a broad term that refers to a group of disorders that clinically and/or histologically simulate psoriasis at some point during the course of the disease. This type of eruption is usually associated with seborrheic dermatitis, pityriasis rubra pilaris, secondary syphilis, pityriasis rosea, mycosis fungoides, and some malignancies. 2
Some Drugs that Trigger or Exacerbates Psoriasis
Although a several drugs have been implicated in provoking psoriasis, the strongest evidence is for lithium, beta-blockers, anti-malarials, non-steroidal anti-inflammatory drugs and tetracyclines. In addition, angiotensin-converting enzyme inhibitors, interferons, digoxin, clonidine, carbamazepine, valproic acid, calcium-channel blockers, granulocyte-colony stimulating factor, potassium iodide, ampicillin, penicillin, progesterone, morphine and acetazolamide have been reported to exacerbate psoriasis. 4
|DRUG||Mechanism of Action||Comments|
|Beta-blockers||A delayed type hypersensitivity reaction, an immune mediated response and a decrease in intraepidermal cAMP and a consequent increase in peidermal cell turnover||Both cardioselective and non-cardioselective drugs have been implicated but the frequency is higher with the latter.
Also with topical timolol, reported to induce psoriasis and to transform psoriasis vulgaris (Plaque) into psoriatic erythroderma.
|Lithium||Acts directly by blocking cell differentiation and leading to dysregulation of inflammatory cytokines and indirectly by decreasing cAMP levels||Provokes or induces chronic plaque psoriasis, localized or gnerealized pustular psoriasis and even psoriatic erythroderma.|
|Antimalarials||May trigger psoriasis by inhibiting the enzyme transglutaminase||Does not induce psoriasis although they are known to trigger psoriasis in 18% of patients.|
|NSAIDs||Inhibits the cyclo-oxygenase pathway, leading to accumulation of leukotrienes and hence may exacerbate psoriasis|
|Tetracyclines||May provoke psoriasis either by inhibiting cAMP or by inducing Koebner’s phenomenon due to their photosensitizing potential|
It is important for the patient to supply information to their GP or Practitioner as to all medications being used and when the lesions were first noticed, or when they noticed their existing lesions worsening. In some instances the eruption of new lesions may take several weeks or even months to occur, when this happens it may be difficult to determine the exact causal relationship between a drug and an eruption. The following chart may be of assistance in determining if one of your medications may be involved.
|Date||Time||Medication Name||Dose||Reason for Medication||Symptoms Experienced||When Symptoms
|e.g. 15/2||8.00am||Carvedilol||25mg||Blood Pressure||New lesions on skin not affecting old lesions||2 weeks after first taking it.|
|Or e.g. 15/2||8.00am||Bisoprolol||10mg||Cardiomyopathy||Worsening of old lesions||After 72 hours, burning red skin, lesions rapidly spread|
- Lee A. Thomson J.; Drug-induced skin reactions; Adverse Drug Reactions, 2nd edition (ISBN: 0 85369 601 2) Pharmaceutical Press 2006; http://www.pharmpress.com/files/docs/ADRe2Ch05.pdf
- GRACE K. KIM, DO; b JAMES Q. DEL ROSSO, DO ; Drug-Provoked Psoriasis: Is It Drug Induced or Drug Aggravated? Understanding Pathophysiology and Clinical Relevance; J Clin Aesthetic Dermatol. 2010;3(1):32–38.
- Milavec-Pureti? V. et al.; Drug Induced Psoriasis; Acta Dermatovenerol Croat; 2011;19(1):39-42
- Mahajan R, Handa S. Pathophysiology of psoriasis. Indian J Dermatol Venereol Leprol 2013;79, Suppl S1:1-9